Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 33, NWS Midland/Odessa, TX

November 18, 20235 counties in Texas

NWS Midland/Odessa, TX issued this wind advisory at Nov 18, 2023, 1:33 PM CST for 5 counties in Texas. It took effect at Nov 19, 2023, 10:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2023, 1:33 PM CST (19:33 UTC)
In effect from
Nov 19, 2023, 10:00 AM CST
Expired
Nov 19, 2023, 8:47 PM CST
In force
11 hr
Issued by
NWS Midland/Odessa, TX

Counties Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 221 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WWUS74 KMAF 181933
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
133 PM CST Sat Nov 18 2023

NMZ027-TXZ270-271-191200-
/O.UPG.KMAF.HW.A.0025.231119T1600Z-231120T0200Z/
/O.NEW.KMAF.HW.W.0031.231119T1600Z-231120T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
133 PM CST Sat Nov 18 2023 /1233 PM MST Sat Nov 18 2023/

...HIGH WIND WARNING IN EFFECT FROM 10 AM CST /9 AM MST/ TO 8 PM
CST /7 PM MST/ SUNDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 10 AM CST /9 AM MST/ to 8 PM CST /7 PM MST/ Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ273-277-278-191200-
/O.NEW.KMAF.WI.Y.0033.231119T1600Z-231120T0200Z/
Eastern Culberson County-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Fort Davis and Alpine
133 PM CST Sat Nov 18 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CST SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Eastern Culberson County, Davis Mountains, and Davis 
  Mountains Foothills.

* WHEN...From 10 AM to 8 PM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
3 follow-up statements
876 
WWUS74 KMAF 190848
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
248 AM CST Sun Nov 19 2023

NMZ027-TXZ270-271-192100-
/O.EXT.KMAF.HW.W.0031.231119T1600Z-231120T0900Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
248 AM CST Sun Nov 19 2023 /148 AM MST Sun Nov 19 2023/

...HIGH WIND WARNING NOW IN EFFECT FROM 10 AM CST /9 AM MST/ THIS
MORNING TO 3 AM CST /2 AM MST/ MONDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 10 AM CST /9 AM MST/ this morning to 3 AM CST /2 
  AM MST/ Monday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ273-277-278-192100-
/O.EXT.KMAF.WI.Y.0033.231119T1600Z-231120T0900Z/
Eastern Culberson County-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Fort Davis and Alpine
248 AM CST Sun Nov 19 2023

...WIND ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO 3 AM
CST MONDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Eastern Culberson County, Davis Mountains, and Davis 
  Mountains Foothills.

* WHEN...From 10 AM this morning to 3 AM CST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
752 
WWUS74 KMAF 191904
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
104 PM CST Sun Nov 19 2023

NMZ027-TXZ270-271-200900-
/O.CON.KMAF.HW.W.0031.000000T0000Z-231120T0900Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
104 PM CST Sun Nov 19 2023 /1204 PM MST Sun Nov 19 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM CST /2 AM MST/
MONDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 10 AM CST /9 AM MST/ this morning to 3 AM CST /2 
  AM MST/ Monday.

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and tractor
  trailers. Aviation interests may experience localized but
  extreme turbulence, or strong downward airflows, if flying in
  the vicinity of the Guadalupe Mountains. Pilots should be alert
  for standing wave clouds or other evidence of mountain wave
  activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ273-277-278-200900-
/O.CON.KMAF.WI.Y.0033.000000T0000Z-231120T0900Z/
Eastern Culberson County-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Fort Davis and Alpine
104 PM CST Sun Nov 19 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST MONDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Eastern Culberson County, Davis Mountains, and Davis 
  Mountains Foothills.

* WHEN...From 10 AM this morning to 3 AM CST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
963 
WWUS74 KMAF 200247
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
847 PM CST Sun Nov 19 2023

NMZ027-TXZ270-271-200400-
/O.CAN.KMAF.HW.W.0031.000000T0000Z-231120T0900Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
847 PM CST Sun Nov 19 2023 /747 PM MST Sun Nov 19 2023/

...HIGH WIND WARNING IS CANCELLED...

Strong winds have decreased across the area.

$$

TXZ273-277-278-200400-
/O.CAN.KMAF.WI.Y.0033.000000T0000Z-231120T0900Z/
Eastern Culberson County-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Fort Davis and Alpine
847 PM CST Sun Nov 19 2023

...WIND ADVISORY IS CANCELLED...

Strong winds have decreased across the area.

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Nov 18, 10:55 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Nov 18, 10:55 AM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1055 AM CST Sat Nov 18 2023

...New AVIATION...

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 245 AM CST Sat Nov 18 2023

We'll see a cool start to the day thanks to yesterday's front
that brought in some drier air. Despite winds veering to the
southeast today, cloud cover keeps temperatures in the upper 60s
to low 70s for most. This is most exaggerated in the far eastern
Permian Basin as low clouds are set to keep a lid on insolation
through the late morning/early afternoon where high temperatures
should stay in the low 60s. Looking aloft, in addition to pushing
out our upper ridge, a weak disturbance moving in this evening may
support an isolated shower/thunderstorm or two out west.

A more intense wave arrives Sunday morning, dragging a Pacific
front through the region and bringing stiff westerly winds to the
area. A mountain wave is likely to develop across the Guadalupes
where 55-65 kts in the mid level jet will be able to mix down to
the surface. A High Wind Watch remains in effect for the Guadalupe
and Delaware mountains. In addition to the likely upgrade to a
warning in future updates, Wind Advisories are possible for the
adjacent Plains as well as the Davis Mountains. Between the drier
air behind the Pac front and the downsloping component of the
winds, Sunday looks to be quite warm with many spots topping out
in the mid to upper 70s.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 245 AM CST Sat Nov 18 2023

A developing upper ridge over the western US disrupts the zonal
pattern currently in place over Texas and New Mexico. The ridge
pokes up into Canada unleashing cold air south with a cold front
expected during the day on Monday. Westerly flow ahead of the cold
front will push moisture east ensuring the frontal passage will be
dry with the one exception possibly in southeastern New Mexico
where its closer proximity to the upper trough may produce enough
instability to allow for a stray shower to develop. Cool
temperatures settle in behind the front Tuesday with highs
generally expected to be in the 50s.

An upper trough moves into the Pacific Northwest Wednesday,
flattening the western ridge and bringing a return to zonal flow.
Winds at the surface respond by quickly shifting around from the
southeast and begins a warming trend that continues through the
end of the week. Despite southerly winds, only modest warm air
advection will occur due to lower heights aloft and a southerly
polar jet stream so temperatures should remain near seasonal
norms.

Hennig

&&

.AVIATION...
(18Z TAFS)
Issued at 1055 AM CST Sat Nov 18 2023

IFR CIGs are expected to hold steady at INK/MAF/HOB for the next
hour or two before clouds begin to slowly lift and break apart for
the afternoon. Winds stay near or just under 10 kts for much of the
day with directions staying southeasterly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               62  54  75  50 /   0   0   0   0
Carlsbad                 68  49  71  45 /   0   0   0   0
Dryden                   68  54  81  52 /   0   0   0   0
Fort Stockton            75  56  77  50 /  10   0   0   0
Guadalupe Pass           70  50  64  42 /   0   0   0   0
Hobbs                    67  48  70  43 /   0   0   0   0
Marfa                    74  49  70  43 /  10  10   0   0
Midland Intl Airport     64  55  74  50 /   0   0   0   0
Odessa                   66  55  74  50 /   0   0   0   0
Wink                     69  51  75  47 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Sunday morning through Sunday evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

NM...High Wind Watch from Sunday morning through Sunday evening for
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...16
LONG TERM....10
AVIATION...93
Hazardous weather outlook, Nov 18, 2:36 AM CST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
236 AM CST Sat Nov 18 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-190845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
236 AM CST Sat Nov 18 2023 /136 AM MST Sat Nov 18 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

High winds will be possible in the Guadalupe and Delaware Mountains
Sunday afternoon into Sunday night. A High Wind Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 1:33 PM CSTHigh Wind WarningMAFCulberson31 hr

Nearby

Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.